June 2016, Vol. 5, No. 5
Multivitamin Use During Chemotherapy May Reduce Risk of Peripheral Neuropathy
Multivitamin supplement use was associated with a reduction in chemotherapy-associated peripheral neuropathy in a subanalysis of the SWOG S0221 trial. Patients who were using multivitamins before chemotherapy had 40% less neuropathy, and those using them during or after treatment had a 23% reduced risk.
The results were reported at the American Association for Cancer Research Annual Meeting by Gary R. Zirpoli, PhD, a Postdoctoral Fellow at Roswell Park Cancer Institute, Buffalo, NY.
“We didn’t see any association with individual vitamin supplements, but we found that multivitamin users reported less chemotherapy-induced peripheral neuropathy (CIPN), compared to patients not using them,” Dr Zirpoli said. “To our knowledge, this has not been reported before.”
Although vitamin supplements have been explored for their potentially protective effects, “promising candidates have not panned out,” he noted. “There really seems to be no good data showing their benefit.”
SWOG 0221 evaluated the benefit of weekly versus biweekly paclitaxel (plus doxorubicin/cyclophosphamide) in breast cancer patients at high risk for recurrence. Embedded within the trial design was a questionnaire about diet and other lifestyle factors.
Dr Zirpoli’s study included 1225 participants who completed questionnaires before and at diagnosis, of whom 1068 also completed a 6-month follow-up questionnaire to capture supplement use during treatment.
Symptoms of CIPN were measured using the physician-assessed National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE) and the self-reported Functional Assessment of Cancer Therapy/Gynecologic Oncology Group-Neurotoxicity (FACT/GOG-Ntx) subscale. The subscale measures hand and foot numbness, hand and foot discomfort, joint and muscle pain, weakness, ringing in the ears, and trouble hearing, buttoning, feeling small objects, and walking. Answers of “quite a bit” and “very much” were grouped together to represent severe neuropathy. “Somewhat” was considered moderate, and “a little bit” was considered mild.
Women were classified as supplement users if they used a supplement at least once a week. The analyses were adjusted for age, body mass index, race, smoking status, physical activity level, alcohol intake, and treatment.
Reductions in CIPN with Multivitamin Use Before and During Treatment
As measured by the CTCAE, grade 3/4 CIPN was reported by 62% of patients who took multivitamins before diagnosis compared with 38% who did not; grades 0 to 2 were reported by 52% and 48%, respectively.
This translated into a reduction in CIPN of 40% (odds ratio [OR] = 0.60; 95% CI, 0.42-0.87), primarily among the severe group. There were numerical differences favoring vitamin C and vitamin E, but the effect was not statistically significant.
As measured by the FACT/GOG-Ntx, there was a 22% reduction for women taking a multivitamin before diagnosis (OR = 0.78; 95% CI, 0.61-1.00).
For supplement use during treatment, risk was reduced by 23% for multivitamin users, according to the FACT/GOG-Ntx survey. No significant reductions were observed on the CTCAE instrument.
“Our results indicate that the use of multivitamins, but not individual dietary supplements, during treatment may reduce CIPN symptoms, although these findings require replication in larger studies,” Dr Zirpoli said.
“It’s important for other studies to verify these results, because it’s possible there is some other characteristic that helps explain why patients taking multivitamin supplements have less neuropathy,” he added.
The following are a selection of key clinical trials that are currently recruiting patients for inclusion in investigations of new therapies or new combinations of available therapies for patients with colorectal cancer. Each clinical trial description includes the NLM Identifier to be used as a reference with ClinicalTrials.gov. The information [ Read More ]
Targeted therapies used to treat hematologic malignancies can cause unintended cardiac toxicity in some patients and can lead to cardiac-related mortality, according to study results presented at the American Association for Cancer Research Annual Meeting. “Unanticipated cardiac toxicity occurred in about 4% of patients with hematologic malignancies over a 10-year [ Read More ]